Texas, 2008

Hail and Heavy Rain in Texas, June 21, 2008

June 21, 2008 · NWS LUB · 2 events in 1 county or zone

An isolated severe thunderstorm moved southeastward over portions of northern Swisher County during the very early morning hours of the 21st. Multiple reports indicated that large hail up to the size of pennies fell in Happy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated severe thunderstorm moved southeastward over portions of northern Swisher County during the very early morning hours of the 21st. Multiple reports indicated that large hail up to the size of pennies fell in Happy. The storm additionally produced very heavy rainfall which caused ponding of water in many city streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 2:25 PM CST, 10 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 2:25 PM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT FRI JUN 20 2008

.SHORT TERM...
NORTHWEST FLOW ALOFT CONTINUES OVER THE AREA TODAY AND WILL CONTINUE
THROUGH TOMORROW.  ALTHOUGH THIS UPPER AIR PATTERN LOOKS SIMILAR TO
YESTERDAY WHEN WE HAD SUCH WIDESPREAD COVERAGE OF SEVERE
THUNDERSTORMS...OUR LOW LEVEL WIND FLOW AND MOISTURE IS NOT NEARLY
AS CONDUCIVE TO THE PRODUCTION OF THUNDERSTORMS.  WHILE STORMS WERE
ALREADY GOING OVER NORTHEASTERN NEW MEXICO AND EASTERN COLORADO AT 3
PM...THE ATMOSPHERE OVER THE PANHANDLE IS MUCH MORE STABLE.  AS
SUCH...PROPAGATION OF THE STORMS INTO THE LOCAL AREA WILL BE MUCH
MORE DIFFICULT THIS EVENING AND MAY NOT HAPPEN AT ALL.  IF THEY
DO...THE MORE LIMITED INSTABILITY IS MUCH LESS LIKELY TO SUPPORT
SEVERE WEATHER.  CORRESPONDINGLY IN THE DAY ONE OUTLOOK...SPC HAS
PULLED BACK THE SLIGHT CHANCE OF SEVERE TO WHERE IT JUST TOUCHES THE
EXTREME SOUTHWEST PANHANDLE.

LATE TONIGHT...THE MODELS SHOW INCREASED SOUTHEASTERLY LOW LEVEL
FLOW ALONG WITH A COMPLEX OF STORMS DEVELOPING OVER EASTERN COLORADO
DURING THE EARLY MORNING HOURS. THOSE THUNDERSTORMS ARE FORECAST TO
MOVE SOUTH SOUTHEAST ACROSS THE PANHANDLE INTO SOUTH PLAINS AND
ROLLING PLAINS DURING THE DAY SATURDAY. AT PRESENT WE ARE LEADING TO
ACCEPT THIS SOLUTION AND AS SUCH REDUCE RAIN CHANCES THIS
EVENING...BUT THEN INCREASE THEM SOME TOMORROW.

.LONG TERM...
ONLY MINOR LONG TERM GRID/FORECAST CHANGES WERE REQUIRED FOR THIS
UPDATE. THE CURRENT SYNOPTIC PATTERN WILL REMAIN SUPPORTIVE OF
INTERMITTENT RAIN/STORM CHANCES...PRIMARILY NOCTURNAL...AS WELL AS
NEAR/JUST ABOVE SEASONAL AVERAGE TEMPERATURES.

BY SATURDAY EVENING...GUIDANCE MODELS SUGGEST THAT ONGOING
CONVECTIVE ACTIVITY MAY BE TRANSITIONING SOUTH/WEST OF THE SOUTH
PLAINS ALONG AN EFFECTIVE FRONTAL BOUNDARY/OUTFLOW. CURRENT PROGS
ACTUALLY LOOK AS IF THE BETTER RAIN CHANCES WILL BE BEFORE 00Z
6/22...BUT GIVEN THE PATTERN...WILL NOT DEVIATE FROM GOING SLIGHT
CHANCE/CHANCE GRIDDED POPS. ADDITIONAL MINOR WAVES EMBEDDED WITHIN
THE PERIPHERY OF THE RIDGE APPEAR TO BE SUPPORTIVE OF CONVECTIVE
DEVELOPMENT/COMPLEXES PROPAGATING SOUTHEASTWARD FROM THE HIGHER
TERRAIN SUNDAY...MONDAY...AND TUESDAY NIGHTS. GENERALLY EXPECT
RAIN/STORM CHANCES WILL REMAIN VALID GIVEN THE PROGGED PERSISTENCE
OF THE SUBTROPICAL RIDGE ALOFT OVER NORTHWEST MEXICO/DESERT
SOUTHWEST AND ASSOCIATED MODERATE NORTHWESTERLY FLOW OVER THE
ROCKIES/SOUTHERN PLAINS THROUGH THE FIRST HALF OF THE UPCOMING
WORK WEEK. ATTM...SOLUTIONS SUGGEST THE RIDGE MAY FINALLY BUILD
NORTHEASTWARD OVER NEW MEXICO...REDUCING THE NORTHWESTERLY FLOW
OVER THE REGION AND HENCE LIMITING THE LIKELIHOOD OF SOUTHWARD
MOVING NIGHTTIME MCS/S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  86  62  90  63 /  40  30  30  10  20
TULIA         64  86  61  89  64 /  50  30  20  10  20
PLAINVIEW     65  86  62  89  64 /  40  30  20  10  20
LEVELLAND     64  87  65  90  64 /  40  30  30  10  20
LUBBOCK       65  86  65  90  67 /  40  30  20  10  10
DENVER CITY   64  89  65  91  65 /  40  30  30  10  20
BROWNFIELD    66  88  66  91  65 /  40  30  30  10  20
CHILDRESS     66  88  65  95  67 /  50  30  20  10  10
SPUR          67  90  67  93  67 /  40  30  20  10  10
ASPERMONT     68  90  66  95  68 /  40  30  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/20
Hazardous weather outlook, Jun 20, 4:10 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT FRI JUN 20 2008

TXZ021>044-212215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
510 PM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER THE NORTHERN SOUTH PLAINS AND THE
SOUTHERN PANHANDLE. THE GREATEST THREAT IS EXPECTED TO OCCUR
DURING THE OVERNIGHT HOURS.

THE FAVORED FORMATION AREA FOR STORMS THIS AFTERNOON IS LIKELY
SIGNIFICANTLY OUT OF OUR LOCAL AREA...OVER EASTERN COLORADO OR
POSSIBLY NORTHEAST NEW MEXICO. STEEP MID LEVEL TEMPERATURE LAPSE
RATES...AND STRONG WIND SHEAR ARE EXPECTED TO HELP MAINTAIN THE
THUNDERSTORM ACTIVITY AS IT MOVES SOUTH AND SOUTHEAST INTO THE
PANHANDLE TONIGHT. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT FROM STORMS WHICH MOVE INTO THE SOUTHERN PANHANDLE
AND NORTHERN SOUTH PLAINS. IF STORMS CONTINUE TO MOVE SOUTH INTO
THE SOUTHERN SOUTH PLAINS OVERNIGHT...DECREASING AMOUNTS OF
INSTABILITY SHOULD REDUCE THE THREAT OF DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER CONVECTIVE COMPLEX WITH SCATTERED THUNDERSTORMS IS
EXPECTED SATURDAY OR SATURDAY NIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THE WESTERN SOUTH PLAINS AND EXTREME
SOUTHWEST PANHANDLE...MAINLY WEST OF THE I-27 AND US 87 CORRIDOR.
LOOK OUT FOR LARGE HAIL AND DAMAGING WINDS FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...OR POSSIBLY LATE THIS
EVENING OVER THE SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS.

In the hours before

Special weather statement, Jun 21, 12:15 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
115 AM CDT SAT JUN 21 2008

TXZ022>024-210645-
CASTRO TX-SWISHER TX-BRISCOE TX-
115 AM CDT SAT JUN 21 2008

...STRONG THUNDERSTORM APPROACHING NORTHERN PARTS OF SWISHER...
   CASTRO...AND BRISCOE COUNTIES...

AT 112 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES NORTH OF TULIA...OR ABOUT 10 MILES
NORTH OF HAPPY...MOVING SOUTHEAST AT 20 MPH.

HAIL AND BRIEF...STRONG WIND GUSTS ARE EXPECTED WITH THIS STORM. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 21, 12:18 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE LUBBOCK TX
118 AM CDT SAT JUN 21 2008

TXZ022>024-210645-
CASTRO TX-SWISHER TX-BRISCOE TX-
118 AM CDT SAT JUN 21 2008

...STRONG THUNDERSTORM APPROACHING NORTHERN PARTS OF SWISHER...
   CASTRO...AND BRISCOE COUNTIES...

AT 112 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES NORTH OF TULIA...OR ABOUT 10 MILES
NORTH OF HAPPY...MOVING SOUTHEAST AT 20 MPH.

HAIL AND BRIEF...STRONG WIND GUSTS ARE EXPECTED WITH THIS STORM. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Swisher

When
June 21, 12:45 AM CST to 1:30 AM CST
Where
Swisher County, Happy
Reported by
Trained Spotter
Coordinates
34.730, -101.850

A trained storm spotter reported up to two and a half inches of rainfall in association with a severe thunderstorm over Happy during the very early morning hours of the 21st. Many city streets were reported to be flooded with ponding water. No damage was reported.

Hail, Swisher

When
June 21, 12:55 AM CST to 1:00 AM CST
Where
Swisher County, Happy
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.730, -101.850

Penny size hail was reported in Happy by local law enforcement officials and the public.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100423, 100422.